New warnings about the potential risk of sudden hearing loss will be added to the labels of Viagra and other drugs to treat erectile dysfunction, the U.S. Food and Drug Administration says.
While it's not clear whether the drugs actually do cause hearing loss, the FDA said that since 1996 there have been 29 reports of hearing problems among users of these kinds of drugs, the Associated Press reported.
The new warnings will be carried by the impotence drugs Viagra, Cialis and Levitra, as well as the pulmonary hypertension drug Revatio, which contains the same ingredient as Viagra.
In the 29 reports noted by the FDA, hearing loss occurred within hours to two days after patients took one of the drugs, said FDA ear-and-nose specialist Dr. Robert Boucher.
"We don't know enough to say that it's ironclad caused by the drugs, but we see enough to say we can't ignore it either," he told the AP.
People who take the drugs and experience hearing loss or ringing in the ears should stop the medications and contact their doctor, the FDA said.